PDA

View Full Version : Anti-Anxiety Meds that DO NOT cause weight gain?



crankimom
07-02-2010, 03:48 PM
Does anyone have any experience with any kind of Anti-anxiety meds that do not cause weight gain? I am looking into going to the doctor soon and really need something for anxiety. Exercise and deep breathing is not kicking it. If anyone has any suggestions please let me know.
Thanks,
Sharon

Red512
07-02-2010, 03:52 PM
I`m sorry I don`t know the ones I used to be on packed the weight on me. Although I was on a valium based drug for a while (for muscle spasms but it also relieves anxiety obviously) and that didn`t effect my weight negatively.

One of the biggest helps to me was quitting caffiene...I have a bit now but if I have too much I feel the old feelings re-surfacing - just a thought.

Kthorson83
07-02-2010, 03:55 PM
Hi, I am on Celexa, a low dose for anxiet and I have lost 20 pounds on Atkins now and I did not notice a weight gain personally, I have been on Celexa for over a year now.

Redria is right, limiting the caffeine amount does help a lot but doesnt cure the problem for everyone.

Good luck

Designnm
07-02-2010, 03:59 PM
Sharon - I too am on Celexa for anxiety. It has never caused weight gain for me either. Ask your doc what he/she recommends though. Good Luck!

Melanie322
07-02-2010, 04:05 PM
If you can find your way to an endocrine-metabolic specialist - or if your doctor could consult one - he or she will be able to provide some input: these folks really know which meds mess with blood sugar, etc.

virgo25
07-02-2010, 05:55 PM
do not..i repeat..DO NOT take paxil. it does not state weight gain as a side effect, but many many people have experienced extreme weight gain while on it. i started taking it and within 4 months i had gained 45 lbs. kept it on for a YEAR. worked out, watched what i ate, tried "alli" pills, EVERYTHING. doctor said it wasnt the pills and that i was getting OLD. (i was 29) finally took myself off the paxil as i suspected it was the cause, and within TWO MONTHS, i lost 40 of my 45 lbs. i was much happier ..LOL.

liricospinto
07-02-2010, 07:03 PM
Depending upon whether the anxiety is situational or continual, you might try beta blockers -- they`re excellent for situational anxiety, so you wouldn`t be on meds continually.

I haven`t heard of weight gain being a side effect of buspirone, which is formulated specifically for anxiety. Most doctors prescribe antidepressants for anxiety, and most antidepressants have weight gain as a side effect. Buspirone is not an antidepressant.

If your GP can refer you to a psychiatrist or psych nurse for the scrip, you`d probably get much better and more accurate info about side effects. Psych meds are a specialty all their own, and frankly, most GPs arent particularly well-informed about the nuances of them.

NcSweeTea
07-02-2010, 08:21 PM
Don`t take Effexor either.

crankimom
07-02-2010, 08:42 PM
Thank you everyone for the awesome information. Years ago I used to have horrible anxiety attacks which for years were mis-diagnosed as hypoglycemia. Once the doctors figured out that it was anxiety, they put me on Zoloft and the attacks stopped. I took the Zoloft for about a year and haven`t taken it since. Lately, alot of life events have been affecting my peace and causing an excessive amount of anxiety and stress. I don`t want to wait until it gets out of control again before seeking help. I had considered just requesting the Zoloft again but also have heard good things about Celexa. But thanks again for all the input, that is exactly what I was looking for when I threw the idea out there. I always feel better about a decision when it can be discussed openly with others. However, obviously I will consult with my doctor and get his opinion also. But it`s always good to get other people`s outlooks on things and learn from their experiences. So, thanks again!
Sharon

AzBeachBaby
07-02-2010, 08:46 PM
Paxil causes weight gain ... stay away from it!

NcSweeTea
07-02-2010, 08:51 PM
Good luck!! I recently went off meds and have been considering going back on them but the weight gain factor is scary. I`m sure you`ll be right as rain soon :-)

LeLi6820
07-03-2010, 01:18 AM
I take Wellbutrin for anxiety. I have horrible anxiety and when it gets out of control, I take Zanax in very low doses. Neither have caused weight gain as far as I know. :) Best of luck to you!

scottishbev
07-03-2010, 06:31 AM
I take Trazadone, no weight gain, but makes losing weight very difficult and slow

crankimom
07-03-2010, 12:15 PM
Well, my Dr`s appt isn`t until mid-August and I`m hoping to hold out that long. Maybe the anxiety will be back under control before then but if not I think I`m going to talk to him about trying Celexa. I`m hoping I won`t have to try anything but if it doesn`t get much better in the next week I may not be able to hold out until August and may have to just schedule a pop-in visit sometime very soon. We shall see...only time will tell! I may also try increasing my exercise to see if that helps control it...hhhmmmm...all these ideas! I`m open to suggestions for natural prevention over prescription pills...I prefer not to take pills at all if at all possible. Thank you to everyone for your input on this matter!
Sharon

ssandi
07-03-2010, 12:30 PM
Mandahill, that is absolutely maddening! Your dr said your weight gain was "getting old" at 29...and did not think the drug you started 4 months previous was related to your sudden gain of 45 pounds??? Crikey!!

Just wondering... this was a medical doctor, right?

Sigh... our crazy world!

Carbie?Doll
07-03-2010, 01:07 PM
Azbeachbaby...where in AZ are you from? I`m from Mesa.

bambipei
07-03-2010, 09:03 PM
Crankimom, I was on zoloft for the same reason... WISH I NEVER WAS!!!!!!!! Now I take a supplement called Stress Relief by Shaklee. (I`m sure there are others, but I KNOW this one works) I had the heart palpitation kind of anxiety, and finally figured out it was CORTISOL problems! So, the ashwagandha in the Stress Relief keeps the cortisol down. I take them 3 times a day... for me, that is what works! I also take L-Tryptophan before bed, and I absolutely know that has helped as well. Give me something natural over a pharmaceutical anyday! I wish you the best, and though I wouldn`t wish it on my worst enemy even, it is nice to know I`m not the only one in the world!

Oh, AND I stopped watching any and ALL news... stopped reading it too! =)

bambipei
07-03-2010, 09:05 PM
Oh, and hypoglycemia was absolutely PART of my anxiety... not the whole equation though.

NcSweeTea
07-03-2010, 09:14 PM
bambipei, did you ever have a problem with heart palps at night? Recently I have been having them. How did you find out that it was a cortisol problem? I have always been curious as to if thats what has been causing mine.

bambipei
07-03-2010, 09:31 PM
SweeTea, I found out because I told my Dr that when it happened I could feel the anxiety coming from my stomach. I also have adrenal fatigue, diagnosed by a hormone test. Once I started to get better, I would feel it more coming from my adrenals... which are right above your kidneys. Now I don`t feel it that often.

At night I would personally try a snack... like, because mine is also tied to hypoglycemia, I CANNOT go to bed hungry, so make sure to have a snack about and hour before.

There are so darn many things that will cause heart palps, it`s RIDICULOUS! One is low thyroid, which I am also getting tested for... even though, like I said, the heart palps are better, I have other symptoms of low thyroid.

NcSweeTea
07-03-2010, 09:39 PM
hmmm I should go get it checked out. My mother had high blood pressure, thyroid problems and high pulse rate so I feel like its just a matter of time before things turn ugly for me. I had hypoglycemia problems before atkins, but I know what you mean about going to bed without a snack. If I am hungry I will just lie there and worry. I should try that stress relief complex. Thanks for the advice, its good to hear that other people have similar issues.

bambipei
07-03-2010, 09:41 PM
Isn`t it? Because honestly, when you`re going through it you feel like you`re the ONLY one!!!

crankimom
07-04-2010, 02:47 PM
I may try St. John`s Wort for a bit to see if it has any effect whatsoever. I had tried it in the past and I think it helped, don`t really remember. I will have to look back and see what dosage I was taking. Thanks for all your input!
Sharon